Florida, 2012

Tornado and Flash Flooding in Florida, March 3 to 4, 2012

March 3 to 4, 2012 · NWS TAE · 37 events in 9 counties and zones

Several subtle upper level shortwaves affected the area during a three day period between March 1-3 as a broad long-wave upper level trough located west of the area slowly progressed eastward. Subtle surface boundaries were also in the area with a relatively warm, moist and unstable airmass in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Several subtle upper level shortwaves affected the area during a three day period between March 1-3 as a broad long-wave upper level trough located west of the area slowly progressed eastward. Subtle surface boundaries were also in the area with a relatively warm, moist and unstable airmass in place. Instability values approached 2000 j/kg with low level shear around 30 knots and deep layer shear around 50 knots. Several tornadoes occurred in the National Weather Service Tallahassee forecast area with numerous instances of straight line wind damage, heavy rain, and localized flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 3, 5:10 AM EST, 50 minutes earlier.

Area forecast discussion, Mar 3, 5:10 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 AM EST Sat Mar 3 2012

...Strong to severe storms expected later today...

.SYNOPSIS...Latest mesoscale analysis at 09 UTC shows the cold front
extending from just west of New Orleans northeastward into Central
Alabama and then into the Carolina Piedmont. A very warm and muggy
airmass was in place across our region with dewpoints into the upper
60s as far inland as Albany. Satellite imagery does show an
extensive area of low stratus in place across Apalachee Bay and into
South Central Georgia. However, convective debris cloudiness from
upstream activity is all spreading north of the region, indicating
that we will likely see some surface heating as the stratus mixes
out later this morning.

&&

.SHORT TERM...There's a lot going on this morning so will keep this
brief. The storm system across the Southeast is expected to move
through the region this afternoon and evening. The models are
generally very close in their timing of this system with just a
couple hours separating the available guidance members.

Hi-res guidance and the global guidance is all insistent on the
reintensification of convection out ahead of the cold front later
this morning as a secondary reinforcing shortwave moves into the
Lower Mississippi Valley. This coupled with some modest surface
heating should lead to an active afternoon across much of our area.
Deep layer shear is more than sufficient...though largely
unidirectional and SBCAPES are expected to exceed 1000 J/KG,
especially across the Florida Big Bend and into South Central
Georgia. Because the shear is largely unidirectional, anticipate
most of the severe weather threat to be damaging winds. However,
with the magnitude of the shear and expected surface heating late
this morning, the pattern is ripe for a few discrete supercells to
come flying out of the Gulf and generate a tornado threat, which is
why SPC has our region outlined in a 10 percent tornado area.

In addition to the severe weather threat, the guidance has been
quite consistent in a training band of convective precip developing
from the Florida Panhandle into South Central Georgia. While the
models vary in their maximum totals within this convective band, the
mean of the guidance fields calls for around 2 to 4 inches of
rainfall with isolated higher totals nearing 6 inches. Based on
this, will issue a flood watch for much of Southern Georgia and
North Florida.

As the cold front comes through the region tonight, the severe
threat will diminish and shower and thunderstorm activity will shift
south of the area. Cooler and drier air will arrive on Sunday with
the potential for patchy frost across the Southeast Florida Big Bend
on Monday morning.

.LONG TERM...(Monday Night through Saturday).
The large scale pattern commences rather deamplified highlighted in
nrn stream by troughing over west coast, broad ridging ewd to east
coast and a trough across extreme wrn Atlc. srn stream marked by
rather flat flow w coast to ms river then broad ridging ewd to
coast. At surface, high pressure across Carolina coast with ridging
swwd across ne gulf region.

Models diverge with ECMWF much more bullish with upper and lower
features. In this scenario, wrn trough becomes full latitude with
closed low over Colorado river valley by wed aftn. low becomes
cutoff from flow and largely spins over Baja region thru rest of
forecast period as trough shifts ewd. flow east of low becomes
dry NW thru wed then trough moves ewd becoming full latitude
trough over ern CONUS Fri and Sat with moisture streaming ENE and
across local area. At surface, large high moves ewd across Cntrl FL
and offshore, while Carolina high moves ewd and off coast both on
Tues allowing both highs to merge providing  a long fetch of breezy
ESE flow, suppressing fog and moderating temps and continuing into
at least Fri. Influenced by above upper trough, surface low develops
over TX on Monday and lifts NEWD dragging cold front and possible
squall line ahead of it across local area Fri and then absent upper
support likely lays down w-e just south of area on Sat. Conversely,
much weaker and slower GFS develops upper low over TX/OK slows down
front and keeps it west of our area. so model confidence for latter
half of extended remains low and forecast will go drier and warmer
MEX until i see better agreement.

Will go with nil pops thru Thurs night then wdly sct-lo sct Fri into
Sat. In wake of recent front, min temps Mon night will commence
around 5 to 10 degrees below climo then moderate each night rising
to climo Tues night and around 5 to 10 degrees above climo Wed thru
Fri nights. Max temps will be around climo Tues thru Wed then rise
to around 5 degrees above climo Thurs thru Sat as local area placed
increasingly in warm sector ahead and along of next weather system.
(avg inland climo is 45/71 degrees).

&&

.AVIATION...As in previous nights, IFR conditions (mainly CIGS) are
already developing, and will once again become widespread across the
area into this morning, with periods of MVFR vsbys and LIFR cigs
likely most areas. By daybreak showers and thunderstorms will begin
to spread eastward into western portions of the area ahead of an
approaching cold front, and all terminals will experience
significant periods of shower and thunderstorm activity throughout
the day. Thunderstorms and then showers will end from w-e beginning
in the late eve, but likely persist past 06z at VLD. Conditions not
likely to improve above MVFR through the forecast period.

&&

.MARINE...Small craft advisory conditions will develop this
afternoon ahead of a strong cold front. Widespread showers and
thunderstorms, some severe, will occur ahead of the cold front.
Winds will shift to offshore behind the cold front and gust to gale
force at times after midnight before gradually subsiding on Sunday.
Conditions will slowly improve beginning Sunday afternoon with light
northerly winds expected by Monday. An increase in winds and seas
is expected by mid week as a large high pressure area builds down
the Eastern Seaboard.

&&

.FIRE WEATHER...Abundant low level moisture will continue to stream
into the region today ahead of a cold front which will then cross
the area thru this eve. Areas of rain with embedded thunder and
gusty winds are expected along and behind this front. The eastern
Big Bend will be the last to see the rain arrive during mainly the
afternoon/evening hours. Much drier air will spill into the region
in the wake of the front for Sunday. A combination of low relative
humidity and high dispersions will likely result in critical fire
weather conditions over much of northern Florida. North of the
Florida border, critical low humidity durations are likely. As a
result, a fire weather watch has been issued for all the Florida
zones for Sun aftn-eve and for all the AL/GA zones for Sun aftn. Red
flag humidities are likely to persist over all of the FL zones on
Monday and possibly for inland portions into mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   78  46  69  39  73 / 100 100  10   0   0
Panama City   76  47  68  46  72 / 100 100  10   0   0
Dothan        73  41  69  41  69 /  90  70   0   0   0
Albany        75  42  67  39  69 / 100  80  10   0   0
Valdosta      79  46  66  39  70 / 100 100  20   0   0
Cross City    79  51  64  36  73 /  70  90  30   0   0
Apalachicola  78  50  67  44  72 / 100 100  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Fire Weather Watch Sunday afternoon for Coffee-Dale-Geneva-Henry-
     Houston.

GA...Flood Watch from 11 AM EST this morning through late tonight for
     Baker-Ben Hill-Berrien-Brooks-Colquitt-Cook-Decatur-
     Dougherty-Grady-Irwin-Lanier-Lowndes-Miller-Mitchell-
     Seminole-Thomas-Tift-Turner-Worth.

     Fire Weather Watch Sunday afternoon for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

FL...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Calhoun-Central Walton-Coastal Bay-Coastal Dixie-
     Coastal Franklin-Coastal Gulf-Coastal Jefferson-Coastal
     Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Taylor-Inland Wakulla-Inland Walton-Jackson-Lafayette-Leon-
     Liberty-Madison-South Walton-Washington.

     Flood Watch from 11 AM EST /10 AM CST/ this morning through late
     tonight for Calhoun-Coastal Bay-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Wakulla-Gadsden-Inland Bay-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Jackson-Leon-Liberty-Madison-Washington.

     Dense Fog Advisory until 9 AM EST /8 AM CST/ this morning for
     Calhoun-Central Walton-Coastal Bay-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Wakulla-Inland Bay-Inland
     Franklin-Inland Gulf-Inland Wakulla-Leon-Liberty-South
     Walton-Washington.

GM...Dense Fog Advisory until 11 AM EST this morning from Destin to
     the Suwannee River Entrance out to 20 nautical miles.

     Small Craft Advisory from 1 PM this afternoon to 7 PM EST Sunday
     from Destin to the Suwannee River out to 60 nautical miles.

&&

Aviation/Fire Weather...Block
Rest of Discussion...Godsey
Hazardous weather outlook, Mar 3, 5:26 AM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
526 AM EST SAT MAR 3 2012

...SLIGHT RISK OF SEVERE WEATHER ACROSS THE ENTIRE REGION TODAY...

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-041000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
526 AM EST SAT MAR 3 2012 /426 AM CST SAT MAR 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT WILL MOVE INTO THE REGION TODAY LEADING TO THE
DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE
STORMS ARE EXPECTED TO BECOME SEVERE WITH DAMAGING WINDS BEING THE
PRIMARY THREAT. A FEW STORMS OUT AHEAD OF THE MAIN AREA OF SHOWERS
AND THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING AN ISOLATED
TORNADO.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
IS EXPECTED ACROSS MUCH OF SOUTHERN GEORGIA AND NORTH FLORIDA. A
FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA. STORM TOTAL RAINFALL
AMOUNTS ARE EXPECTED TO RANGE BETWEEN 2 AND 4 INCHES WITH ISOLATED
MAXIMUM TOTALS NEAR 6 INCHES POSSIBLE BY SUNDAY MORNING.

STRONG ONSHORE WINDS TODAY ALONG THE FLORIDA BIG BEND AND
PANHANDLE BEACHES WILL CREATE A HIGH RISK OF RIP CURRENTS. LATER
THIS EVENING...OFFSHORE WINDS BEHIND THE COLD FRONT WILL LEAD
TO SOLID SMALL CRAFT ADVISORY CONDITIONS OVER THE COASTAL WATERS
WITH GALE FORCE GUSTS POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

BREEZY...BUT DRY CONDITIONS ARE EXPECTED FOR SUNDAY. MORE TRANQUIL
CONDITIONS WILL RETURN BY MONDAY WITH THE NEXT CHANCE OF RAIN
OCCURRING LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED TODAY. SPOTTERS SHOULD CONSIDER
THEMSELVES ACTIVATED AT THE FIRST ISSUANCE OF A WATCH OR WARNING
IN THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

38-GODSEY

In the hours before

Special weather statement, Mar 3, 12:43 AM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1243 AM EST SAT MAR 3 2012

GAZ125-144-145-030630-
MITCHELL GA-BAKER GA-DOUGHERTY GA-
1243 AM EST SAT MAR 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
BAKER...DOUGHERTY AND NORTHWESTERN MITCHELL COUNTIES IN SOUTHWESTERN
GEORGIA...

* UNTIL 130 AM EST

AT 1239 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES WEST OF NEWTON...OR NEAR ELMODEL WMA...MOVING
NORTHEAST AT 35 MPH.

PEOPLE IN NORTHEASTERN BAKER...NORTHWESTERN MITCHELL AND DOUGHERTY
COUNTIES...INCLUDING THE CITIES OF NEWTON...BACONTON AND
PUTNEY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3150 8400 3148 8400 3147 8398 3146 8398
      3146 8400 3141 8400 3123 8437 3136 8450
      3162 8415
TIME...MOT...LOC 0542Z 237DEG 31KT 3133 8440

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 heavy rain, 6 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Heavy Rain, Madison

When
March 3, 6:00 AM EST to March 4, 6:00 AM EST
Where
Madison County, 1.91 mi WSW of Pinetta
Reported by
CoCoRaHS
Coordinates
30.580, -83.380

A 24 hour total of 3.16 inches was measured by FL-MS-2.

Heavy Rain, Walton

When
March 3, 5:00 AM CST to March 4, 5:00 AM CST
Where
Walton County, 1.38 mi WNW of Blue Mountain Beach
Reported by
CoCoRaHS
Coordinates
30.350, -86.210

A 24 hour total of 3.76 inches was measured by FL-WT-3.

Heavy Rain, Jackson

When
March 3, 6:00 AM CST to March 4, 12:00 AM CST
Where
Jackson County, (Mai)marianna Municipal Arpt
Reported by
ASOS
Coordinates
30.830, -85.180

KMAI reported a storm total of 4.73 inches.

Heavy Rain, Jackson

When
March 3, 6:00 AM CST to March 4, 6:00 AM CST
Where
Jackson County, 4.19 mi S of Inwood
Reported by
Public
Coordinates
30.640, -84.960

A storm total rainfall of 5.20 inches was reported by the public.

Heavy Rain, Jackson

When
March 3, 6:00 AM CST to March 4, 6:00 AM CST
Where
Jackson County, 3.56 mi E of Sneads
Reported by
Other Federal Agency
Coordinates
30.710, -84.860

A storm total of 4.96 inches was measured at Lake Seminole near Chattahoochee.

Heavy Rain, Jackson

When
March 3, 6:00 AM CST to March 4, 6:00 AM CST
Where
Jackson County, 2.47 mi WSW of Blue Springs
Reported by
CoCoRaHS
Coordinates
30.770, -85.180

A 24 hour total of 5.78 inches was measured by FL-JK-3.

Heavy Rain, Walton

When
March 3, 6:00 AM CST to March 4, 6:00 AM CST
Where
Walton County, 3.63 mi SE of Freeport
Reported by
CoCoRaHS
Coordinates
30.460, -86.080

A 24 hour total of 5.73 inches was measured by FL-WT-4.

Heavy Rain, Walton

When
March 3, 6:00 AM CST to March 4, 6:00 AM CST
Where
Walton County, De Funiak Springs
Reported by
Trained Spotter
Coordinates
30.720, -86.120

A storm total of 5.57 inches was measured in De Funiak Springs.

Heavy Rain, Washington

When
March 3, 6:00 AM CST to March 4, 6:00 AM CST
Where
Washington County, 0.59 mi W of Live Oak
Reported by
CoCoRaHS
Coordinates
30.570, -85.870

A 24 hour total of 6.14 inches was measured by FL-WS-1.

Heavy Rain, Jefferson

When
March 3, 7:00 AM EST to March 4, 7:00 AM EST
Where
Jefferson County, 2.74 mi SE of Lloyd
Reported by
CoCoRaHS
Coordinates
30.440, -83.990

A 24 hour total of 3.14 inches was measured at FL-JF-6.

Heavy Rain, Jefferson

When
March 3, 7:00 AM EST to March 4, 7:00 AM EST
Where
Jefferson County, 2.48 mi WNW of Dills
Reported by
CoCoRaHS
Coordinates
30.630, -83.810

A 24 hour total of 3.65 inches was measured by FL-JF-4.

Heavy Rain, Leon

When
March 3, 7:00 AM EST to March 4, 7:00 AM EST
Where
Leon County, 0.6 mi W of Southwood
Reported by
CoCoRaHS
Coordinates
30.390, -84.220

A 24 hour total of 3.17 inches was measured by FL-LN-4.

Heavy Rain, Leon

When
March 3, 7:00 AM EST to March 4, 7:00 AM EST
Where
Leon County, 0.6 mi W of Fort Braden
Reported by
CoCoRaHS
Coordinates
30.420, -84.540

A 24 hour total of 4.10 inches was measured by FL-LN-18.

Heavy Rain, Leon

When
March 3, 7:00 AM EST to March 4, 7:00 AM EST
Where
Leon County, 0.72 mi NW of Florida State University (Fsu)
Reported by
CoCoRaHS
Coordinates
30.446, -84.300

A 24 hour total of 3.60 inches was measured by FL-LN-10.

Heavy Rain, Leon

When
March 3, 7:00 AM EST to March 4, 7:00 AM EST
Where
Leon County, 0.91 mi SE of Baum
Reported by
Public
Coordinates
30.480, -84.080

A storm total of 3.00 inches was measured by the public.

Heavy Rain, Leon

When
March 3, 7:00 AM EST to March 4, 7:00 AM EST
Where
Leon County, 1.82 mi NW of Tallahassee Mall
Reported by
CoCoRaHS
Coordinates
30.490, -84.310

A 24 hour total of 3.38 inches was measured by FL-LN-29.

Heavy Rain, Leon

When
March 3, 7:00 AM EST to March 4, 7:00 AM EST
Where
Leon County, 1.92 mi WNW of Macon Community Park
Reported by
Mesonet
Coordinates
30.500, -84.300

A storm total rainfall of 4.59 inches was measured by CWOP station DW4251.

Heavy Rain, Leon

When
March 3, 7:00 AM EST to March 4, 7:00 AM EST
Where
Leon County, 0.69 mi N of Maclay Gardens
Reported by
CoCoRaHS
Coordinates
30.530, -84.250

A 24 hour total of 3.85 inches was measured by FL-LN-20.

Heavy Rain, Leon

When
March 3, 7:00 AM EST to March 4, 7:00 AM EST
Where
Leon County, 2.38 mi W of Killearn Lakes
Reported by
CoCoRaHS
Coordinates
30.580, -84.260

A 24 hour total of 3.41 inches was measured by FL-LN-22.

Heavy Rain, Leon

When
March 3, 7:00 AM EST to March 4, 7:00 AM EST
Where
Leon County, 0.91 mi NE of Moccasin Gap
Reported by
CoCoRaHS
Coordinates
30.600, -84.110

A 24 hour total of 4.67 inches was measured by FL-LN-31.

Heavy Rain, Jackson

When
March 3, 7:00 AM CST to March 4, 7:00 AM CST
Where
Jackson County, Alford
Reported by
CoCoRaHS
Coordinates
30.690, -85.390

A 24 hour total of 7.28 inches was measured by FL-JK-2.

Heavy Rain, Wakulla

When
March 3, 8:00 AM EST to March 4, 8:00 AM EST
Where
Wakulla County, 1.38 mi WNW of Live Oak Island
Reported by
CoCoRaHS
Coordinates
30.070, -84.290

A 24 hour total of 3.85 inches was measured by FL-WK-2.

Heavy Rain, Leon

When
March 3, 8:00 AM EST to March 4, 8:00 AM EST
Where
Leon County, 0.6 mi W of Southwood
Reported by
CoCoRaHS
Coordinates
30.390, -84.220

A 24 hour total of 3.55 inches was measured by FL-LN-33.

Heavy Rain, Leon

When
March 3, 8:00 AM EST to March 4, 8:00 AM EST
Where
Leon County, 1.5 mi SSW of Forest Meadows Park
Reported by
CoCoRaHS
Coordinates
30.510, -84.280

A 24 hour total of 3.99 inches was measured by FL-LN-25.

Heavy Rain, Leon

When
March 3, 8:00 AM EST to March 4, 8:00 AM EST
Where
Leon County, Pisgah Church
Reported by
CoCoRaHS
Coordinates
30.550, -84.150

A 24 hour total of 3.76 inches was measured by FL-LN-45.

Heavy Rain, Jefferson

When
March 3, 8:07 AM EST to March 4, 8:07 AM EST
Where
Jefferson County, 1.19 mi W of Lois
Reported by
CoCoRaHS
Coordinates
30.520, -83.930

A 24 hour total of 3.80 inches was measured by FL-JF-5.

Thunderstorm Wind, Holmes

When
March 3, 7:25 AM CST
Where
Holmes County, 4.64 mi WSW of Noma
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.860, -85.690

A large tree was blown down across Highway 177. Monetary damage was estimated.

Thunderstorm Wind, Walton

When
March 3, 7:26 AM CST
Where
Walton County, Eucheeanna
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
30.640, -86.040

Power lines were down around the Eucheeanna community. Monetary damage was estimated.

Heavy Rain, Jefferson

When
March 3, 9:00 AM EST to March 4, 9:00 AM EST
Where
Jefferson County, 5.88 mi SE of Thomas City
Reported by
CoCoRaHS
Coordinates
30.290, -83.900

A 24 hour total of 3.53 inches was measured by FL-JF-7.

Thunderstorm Wind, Washington

When
March 3, 8:04 AM CST
Where
Washington County, 1.32 mi NNW of Ebro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.458, -85.878

A tree was blown down onto a power line near 5437 Strickland Road. Monetary damage was estimated.

Tornado, Gadsden

When
March 3, 9:25 AM EST to 9:26 AM EST
Where
Gadsden County, 0.49 mi SSE of Wetumpka to 0.7 mi E of Wetumpka
Rating
EF0
Path length
0.55 mi
Path width
25 yd
Reported by
County Official
Coordinates
30.474, -84.616

Between 20 and 25 trees were blown down in a small area near the Bear Creek Educational Forest. The damage was consistent with an EF0 with maximum winds around 80 mph. A witness claims he saw the tornado. The tornado touched down in a rural area and no structural damage occurred.

Flash Flood, Jackson

When
March 3, 11:15 AM CST to 3:15 PM CST
Where
Jackson County, 2.97 mi W of Cottondale Arpt to 2.28 mi W of Marianna
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.780, -85.420

Three roads were closed around the county due to flash flooding from excessive rainfall in a short period of time. In addition, a house flooded near Highway 231 and I-10 with the Sheriff's department coming to turn off the power. Numerous accidents on I-10 were also reported. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
March 3, 2:40 PM EST
Where
Leon County, 1.82 mi SW of Baum
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
30.470, -84.110

A tree was blown down onto a house northwest of Capitola. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
March 3, 2:45 PM EST
Where
Leon County, 0.16 mi SSE of North Florida Fairgrounds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
30.398, -84.269

A tree and power line were blown down onto Tram Road. Monetary damage was estimated.

Heavy Rain, Leon

When
March 3, 3:00 PM EST to March 4, 3:00 AM EST
Where
Leon County, (Tlh)tallahassee Rgnl Arpt
Reported by
ASOS
Coordinates
30.390, -84.350

KTLH measured a storm total of 3.37 inches from 3 pm to 3 am EST.

Thunderstorm Wind, Jefferson

When
March 3, 3:15 PM EST
Where
Jefferson County, 2.76 mi N of Ashville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.650, -83.640

Residents near the Jefferson/Brooks county line reported trees down near Highway 221. The report was obtained from a WTXL news article. Monetary damage was estimated.

Flash Flood, Jackson

When
March 3, 2:15 PM CST to 3:15 PM CST
Where
Jackson County, 0.49 mi ENE of Marianna to 0.46 mi ENE of Marianna
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
30.773, -85.223

Water overflowed ditches and entered a home near Marianna due to excessive rainfall of several inches in a short period of time. Monetary damage was estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359488, 359489, 359486, 359492, 359495, 359496, 359501, 359502, 359503, 359505, 359506, 359507, 359508, 359509, 359510, 359511, 359512, 359513, 359514, 359515, 359504, 359516, 359517, 359518, 359519, 359520, 359480, 359724, 359521, 359481, 359478, 360362, 359482, 359483, 359487, 359484, 360369.